Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 63, NWS Norman, OK

May 24, 20195 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at May 24, 2019, 9:29 PM CDT for 5 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 9:29 PM CDT (02:29 UTC)
Expired
May 25, 2019, 1:30 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Canadian County, OK, Lincoln County, OK, Logan County, OK, Oklahoma County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 38 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1815 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1815 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS54 KOUN 250229
FFWOUN
OKC017-081-083-109-119-250630-
/O.NEW.KOUN.FF.W.0063.190525T0229Z-190525T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
929 PM CDT Fri May 24 2019

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Oklahoma County in central Oklahoma...
  Western Lincoln County in central Oklahoma...
  Southern Payne County in central Oklahoma...
  Southern Logan County in central Oklahoma...
  Northeastern Canadian County in central Oklahoma...

* Until 130 AM CDT.
  
* At 928 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain spreading over the warned area. Rainfall amounts of two 
  inches are expected. Flash flooding is imminent.

* Some locations that will experience flooding include...
  Oklahoma City, Edmond, Midwest City, Del City, Guthrie, Cushing,
  Yukon, Bethany, Mustang, Choctaw, Warr Acres, The Village,
  Piedmont, Harrah, Spencer, Nichols Hills, Perkins, Jones, Nicoma
  Park and Langston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3546 9710 3546 9714 3538 9716 3538 9775
      3582 9767 3616 9682 3616 9662

$$

TL
1 follow-up statement
300 
WGUS74 KOUN 250251
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
951 PM CDT Fri May 24 2019

OKC017-081-083-109-119-250630-
/O.CON.KOUN.FF.W.0063.000000T0000Z-190525T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oklahoma OK-Lincoln OK-Payne OK-Logan OK-Canadian OK-
951 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
OKLAHOMA...WESTERN LINCOLN...SOUTHERN PAYNE...SOUTHERN LOGAN AND
NORTHEASTERN CANADIAN COUNTIES...

At 950 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain spreading across central Oklahoma, including the Oklahoma City 
metro. Flash flooding is expected to begin shortly.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3546 9710 3546 9714 3538 9716 3538 9775
      3582 9767 3616 9682 3616 9662

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:23 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 24, 6:23 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT Fri May 24 2019

.AVIATION...
A line of storms currently stretching from north central Oklahoma
down through far southwest Oklahoma is expected to continue into
the evening, gradually moving southeastward. Included tempos at
KLAW, KOKC, and KOUN, though there is still some uncertainty as to
whether or not storms will make it that far south (chances for
KSPS are too low for mention in TAF). MVFR to perhaps IFR ceilings
are expected to set in again in the morning before lifting a bit
tomorrow afternoon.

Day

&&

.PREV DISCUSSION... /issued 309 PM CDT Fri May 24 2019/

DISCUSSION...
Scattered showers and thunderstorms continue to form, mainly along
and north of a surface front. Part of the boundary has shifted
northward this morning where instability is increasing and
updrafts are more vigorous. As heating continues through the
afternoon, more numerous storms will develop, especially from west
central to north central Oklahoma. Although severe storms will be
possible, perhaps the greater risk will be heavy rainfall and
flash flooding. It is certainly possible that another 3 to 5
inches of rainfall could occur this afternoon into tonight. If
this happens across north central/central Oklahoma, life-
threatening flash flooding will be likely given antecedent
conditions.

There may be an overall decrease in convection late tonight into
Saturday morning as low level winds veer and decrease some.

Convective develop Saturday and Sunday should mainly be over
the higher terrain to our west which will impact parts of western
Oklahoma and northern Oklahoma during the evening and overnight
hours. Coverage may be greater on Sunday as models suggest a more
pronounced wave will approach the southern and central Plains.
Unfortunately, some of the storms over the weekend will produce
heavy rainfall amounts which will likely result in additional
flooding.

There may be a lull in storms on Monday, but another trough will
approach the area Tuesday into Wednesday. Severe storms and more
flooding will be a concern during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  81  67  83 /  60  30  40  20
Hobart OK         68  82  66  83 /  70  30  40  30
Wichita Falls TX  69  86  69  86 /  40  20  30  10
Gage OK           62  81  62  80 /  60  50  60  60
Ponca City OK     69  80  66  84 /  80  30  60  30
Durant OK         70  85  69  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ004>026-033>036.

TX...Flood Watch through Saturday morning for TXZ083-084.

&&

30/14/14
Hazardous weather outlook, May 24, 3:27 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
327 PM CDT Fri May 24 2019

OKZ004>048-050>052-TXZ083>090-251100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
327 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms this afternoon and
evening.

Location...
The slight risk for severe thunderstorms is generally along and
northwest of Interstate 44. More numerous thunderstorms are
expected across western and northern Oklahoma, especially during
the afternoon and evening hours.

Timing...
through midnight.

Impacts...
Up to golf ball size hail.
60 to 70 mph winds.
Very low tornado risk.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations this afternoon and evening.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region and any residual flooding ongoing from rainfall
earlier this week. The highest risk for flooding is across
northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a risk for severe thunderstorms on Saturday, Sunday and
Tuesday. On Saturday, the greatest risk for severe thunderstorms
is across northwest Oklahoma. On Sunday, the greatest risk is
across western Oklahoma and adjacent parts of north Texas. The
risk for severe weather will be across much of the area on
Tuesday.

.Heavy Rainfall and Flooding...
Flooding will be a continued risk with any additional rainfall
through at least Tuesday of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 24, 8:41 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     1 S FREDERICK           34.37N 99.01W
05/24/2019  E60 MPH          TILLMAN            OK   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR

&&

JT
Local storm report, May 24, 8:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     6 NNE MOUNTAIN PARK     34.78N 98.91W
05/24/2019  M68.00 MPH       KIOWA              OK   TRAINED SPOTTER

            PEAK WIND OF 68 MPH, BARN DESTROYED, TREES DOWN, SIDING
            PULLED AWAY FROM SOUTH SIDE OF HOUSE, LOST ANOTHER
            OUTBUILDING, DOWNED POWER LINES ON PROPERTY. 6.5 MILES
            NORTH OF MOUNTAIN PARK AND 2.5 MILES EAST OF US 183.

&&

JT
Local storm report, May 24, 8:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     ALTUS                   34.64N 99.33W
05/24/2019  M78 MPH          JACKSON            OK   EMERGENCY MNGR

            MAX WINDS REPORTED FOR ALTUS WAS 78 MPH. EMERGENCY
            MANAGER AND SPOTTER MEASURED CONFIRMED.

&&

JT
Local storm report, May 24, 8:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     FLASH FLOOD      PONCA CITY              36.70N 97.08W
05/24/2019                   KAY                OK   EMERGENCY MNGR

            NUMEROUS WATER RESCUES AND WATER IN A FEW STRUCTURES.

&&

TLINDLEY
Local storm report, May 24, 9:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     5 W ALBERT              35.23N 98.50W
05/24/2019  M54 MPH          CADDO              OK   TRAINED SPOTTER

&&

JT
Local storm report, May 24, 9:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     15 NE ALTUS             34.80N 99.15W
05/24/2019                   KIOWA              OK   PUBLIC

            35 YEAR OLD TREES DOWN. SWING SET TOSSED AGAINST HOUSE.
            TWITTER REPORT.

&&

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min
May 24, 7:05 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan40 min
May 24, 7:11 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne49 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Logan, Noble, Payne46 min
May 24, 7:38 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Grady, Kiowa and 1 more67 min
May 24, 7:40 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan35 min
May 24, 7:45 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman60 min
May 24, 7:49 PM CDTSevere Thunderstorm WarningOUNKay41 min
May 24, 8:01 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble, Payne4 hr
May 24, 8:16 PM CDTRiver Flood WarningOUNCotton, Jefferson, Tillman7 days
May 24, 8:19 PM CDTSpecial Weather StatementOUNOklahoma26 min
May 24, 8:34 PM CDTSpecial Weather StatementOUNCotton, Stephens26 min
May 24, 8:44 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher46 min
May 24, 8:46 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady44 min
May 24, 9:08 PM CDTFlash Flood WarningOUNComanche, Greer, Harmon, Jackson, Kiowa, Tillman4 hr
May 24, 9:08 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma37 min
May 24, 9:13 PM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble6 hr
May 24, 9:32 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
May 24, 9:40 PM CDTSpecial Weather StatementOUNCleveland, Garvin, McClain35 min
May 24, 9:43 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie32 min
May 24, 10:14 PM CDTSpecial Weather StatementOUNLincoln, Pottawatomie31 min
May 24, 10:23 PM CDTSpecial Weather StatementOUNGarfield, Grant, Kingfisher, Noble52 min
May 24, 10:25 PM CDTAreal Flood WarningOUNBlaine, Caddo, Canadian, Custer, Garfield, Kingfisher and 1 more27 hr
May 24, 10:34 PM CDTSpecial Weather StatementOUNHarmon26 min
May 24, 11:32 PM CDTRiver Flood WarningOUNKingfisher59 hr
May 24, 11:37 PM CDTAreal Flood WarningOUNGarfield, Logan, Noble, Payne24 hr
May 24, 11:48 PM CDTRiver Flood WarningOUNKingfisher29 hr
May 24, 11:56 PM CDTAreal Flood WarningOUNComanche, Kiowa, Tillman12 hr
May 25, 1:00 AM CDTAreal Flood WarningOUNCanadian, Lincoln, Logan, Oklahoma, Payne12 hr
May 25, 2:32 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble24 hr
May 25, 2:50 AM CDTRiver Flood WarningOUNComanche, Cotton4 days
May 25, 1:03 PM CDTAreal Flood AdvisoryOUNCanadian, Lincoln, Logan, Oklahoma, Payne9 hr
May 25, 3:44 PM CDTRiver Flood WarningOUNDewey, Major, Woodward5 days
May 25, 3:48 PM CDTRiver Flood WarningOUNCuster, Washita71 hr
May 25, 3:48 PM CDTRiver Flood WarningOUNCaddo, Kiowa, Washita4 days
May 25, 4:26 PM CDTSpecial Weather StatementOUNHarper34 min
May 25, 4:28 PM CDTSpecial Weather StatementOUNHarper32 min
May 25, 4:35 PM CDTSevere Thunderstorm WarningOUNHarper40 min
May 25, 5:00 PM CDTSpecial Weather StatementOUNHarper30 min
May 25, 5:09 PM CDTSpecial Weather StatementOUNEllis36 min
May 25, 5:19 PM CDTSpecial Weather StatementOUNBeckham, Roger Mills26 min
May 25, 5:21 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward54 min
May 25, 5:28 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woods, Woodward3 hr
May 25, 5:34 PM CDTSevere Thunderstorm WarningOUNBeckham, Ellis, Roger Mills56 min
May 25, 5:41 PM CDTSpecial Weather StatementOUNEllis, Harper34 min
May 25, 5:50 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward40 min
May 25, 6:02 PM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills3 hr
May 25, 6:22 PM CDTSevere Thunderstorm WarningOUNHarper, Major, Woods, Woodward38 min
May 25, 6:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Greer, Kiowa, Roger Mills and 1 more49 min
May 25, 6:33 PM CDTAreal Flood AdvisoryOUNWoods3 hr
May 25, 6:38 PM CDTFlash Flood WarningOUNWoodward3 hr
May 25, 6:38 PM CDTTornado WarningOUNCuster, Dewey12 min
May 25, 6:48 PM CDTFlash Flood WarningOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 3 more3 hr
May 25, 6:58 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
May 25, 6:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita32 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.